A consistent u-p formulation for porous media with hysteresis

Pedroso, Dorival M. (2015) A consistent u-p formulation for porous media with hysteresis. International Journal for Numerical Methods in Engineering, 101 8: 606-634. doi:10.1002/nme.4808


Author Pedroso, Dorival M.
Title A consistent u-p formulation for porous media with hysteresis
Journal name International Journal for Numerical Methods in Engineering   Check publisher's open access policy
ISSN 0029-5981
1097-0207
Publication date 2015-02
Year available 2014
Sub-type Article (original research)
DOI 10.1002/nme.4808
Open Access Status
Volume 101
Issue 8
Start page 606
End page 634
Total pages 29
Place of publication Chichester, West Sussex United Kingdom
Publisher John Wiley & Sons
Collection year 2015
Language eng
Abstract This paper presents a continuum formulation based on the theory of porous media for the mechanics of liquid unsaturated porous media. The hysteresis of the liquid retention model is carefully modelled, including the derivation of the corresponding consistent tangent moduli. The quadratic convergence of Newton's method for solving the highly nonlinear system with an implicit finite element code is demonstrated. A u-p formulation is proposed where the time discretisation is carried out prior to the space discretisation. In this way, the derivation of all consistent moduli is fairly straightforward. Time integration is approximated with the Theta and Newmark's methods, and hence the fully coupled nonlinear dynamics of porous media is considered. It is shown that the liquid retention model requires also the consistent second-order derivative for quadratic convergence. Some predictive simulations are presented illustrating the capabilities of the formulation, in particular to the modelling of complex porous media behaviour.
Keyword Theory of porous media
Partial saturation
Hysteresis
Dynamics
Finite element method
Finite element formulation
Transient wave propagation
Dynamic behavior
Unsaturated soils
Quantitative solutions
Saturated problems
Rational approach
Frequency range
Elastic waves
Algorithms
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Published online ahead of print 29 Oct 2014

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Civil Engineering Publications
Official 2015 Collection
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 4 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 4 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 01 Mar 2015, 00:20:31 EST by System User on behalf of School of Civil Engineering